South Dakota, 2003

Tornado in South Dakota, July 20, 2003

July 20, 2003 · NWS ABR · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 20, 2:22 AM CST, 38 minutes earlier.

Area forecast discussion, Jul 20, 2:22 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CDT SUN JUL 20 2003

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
MAIN CONCERN WITH THE SHORT TERM PERIOD IS THE CONVECTION MOVING
THROUGH THE AREA THIS MORNING. STRONG INSTABILITY ALONG THE FRONT
CURRENTLY MOVING THROUGH THE AREA HAS COMBINED WITH AN ABUNDANCE OF
MOISTURE TO SET OFF NUMEROUS THUNDERSTORMS OVER THE EASTERN CWA.
MORE COMING IN FROM NORTH DAKOTA AT THIS TIME...SO WILL KEEP MENTION
OF THUNDERSTORMS GOING INTO THE MORNING HOURS FOR THE EAST.

A BROAD UPPER HIGH WILL REMAIN OVER THE WESTERN UNITED STATES
THROUGH THE PERIOD...WITH A TROUGH DIGGING SOUTHWARD OVER THE OHIO
VALLEY. THIS TROUGH DOES PUSH OFF A BIT TO THE EAST BY
TUESDAY...ALLOWING THE HIGH TO BUILD SLIGHTLY TO THE EAST AND INTO
THE PLAINS. AT THE SURFACE...HIGH PRESSURE WILL MOVE IN BEHIND THE
EXITING FRONT TONIGHT...THEN REMAINS DOMINANT UNTIL TUESDAY NIGHT.
AT THAT TIME...A FRONTAL BOUNDARY SLIDES INTO WESTERN NORTH DAKOTA
AND LOOKS TO BE THE NEXT WEATHER MAKER IN THE EXTENDED PERIOD.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
DID NOT DO MUCH WITH THIS PERIOD WITH LIMITED TIME DUE TO CURRENT
SEVERE WEATHER IN THE AREA AND MODELS STILL INDICATING A FAIRLY
MUDDLED PICTURE...ESPECIALLY FROM THURSDAY ON. THE AFOREMENTIONED
FRONTAL BOUNDARY SHOULD MOVE THROUGH THE CWA WEDNESDAY NIGHT AND
THURSDAY...WITH A BROAD AREA OF LOW PRESSURE SETTING UP OVER THE
REGION FRIDAY AND SUNDAY. DID NOT CHANGE CURRENT PRECIPITATION
FORECAST...AND ONLY MADE MINOR ADJUSTMENTS TO WINDS AND TEMPERATURES
TO FIT WITH TIMING OF FRONTAL PASSAGE.

.ABR...NONE.

PARKIN
Hazardous weather outlook, Jul 19, 4:45 AM CST, 22 hours 15 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-201030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
545 AM CDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. A WEAK TROUGH OF LOW PRESSURE WILL MOVE INTO THE AREA FROM
THE NORTH THIS AFTERNOON AND MAY TRIGGER A FEW THUNDERSTORMS. AN
AREA OF LOW PRESSURE WILL SLIDE ACROSS SOUTH DAKOTA LATER TONIGHT
THROUGH SUNDAY MORNING. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN CENTRAL AND NORTH CENTRAL SOUTH DAKOTA BY MIDNIGHT AND
THEN MOVE INTO NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
AFTER MIDNIGHT INTO EARLY SUNDAY MORNING. SOME OF THESE STORMS MAY
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO MOVE OFF TO THE SOUTHEAST SUNDAY
AFTERNOON AND EVENING. OTHERWISE THROUGH FRIDAY...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

MOHR

In the hours before

Local storm report, Jul 20, 1:00 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0200 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    BRADLEY                   SD   0.75 IN HAIL
07/20/03   CLARK

GILLESPIE
Local storm report, Jul 20, 1:01 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0201 AM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    CLARK                     SD   0.75 IN HAIL
07/20/03   CLARK

GILLESPIE

The radar

The Aberdeen radar (KABR), 57 km away, was scanning. The volume nearest the first event began at 09:02 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Marshall

When
July 20, 3:00 AM CST to 3:01 AM CST
Where
Marshall County, 8 mi S of Britton
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
45.683, -97.750

A tornado touched down briefly south of Britton.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyThe tornado archive for South Dakota, 2003Warnings in South Dakota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5329895.